Wildfire, Lamb
- When
- June 28, 1:40 PM CST to 7:40 PM CST
- Where
- Lamb forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
Lightning strikes from severe storms on the evening of the 27th started several wildfires. Three of these wildfires flared up during the afternoon hours of the 28th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Lightning strikes from severe storms on the evening of the 27th started several wildfires. Three of these wildfires flared up during the afternoon hours of the 28th. One wildfire started in Lamb county and was known as the Tolk Plant Fire. An energy power plant was threatened but no damage was reported. This fire burned a total of 750 acres. Two additional wildfires flared up in Bailey County near the Lamb/Bailey County line near and north of of U.S. Highway 84. These two fires prompted the closure of U.S. Highway 84 between Muleshoe (Bailey County) and Sudan (Lamb County). Visibility was near zero on U.S. Highway 84 due to the smoke from the wildfire. These two fires burned a total of 5,900 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 28, 11:30 AM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1230 PM CDT TUE JUN 28 2011 .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH THIS TAF CYCLE. THERE IS A REMOTE CHANCE A FEW ISOLATED THUNDERSTORMS COULD DEVELOP NEAR THE KCDS TERMINAL LATE THIS AFTERNOON THROUGH TONIGHT BUT CONFIDENCE IS LOW IN THIS SCENARIO. WINDS WILL GO FROM LIGHT AND VARIABLE THIS AFTERNOON TO THE SOUTHWEST BY WEDNESDAY MORNING. JORDAN && .PREV DISCUSSION... /ISSUED 645 AM CDT TUE JUN 28 2011/ AVIATION... CONVECTIVE DEBRIS CLOUDS BREAKING UP THIS MORNING...SHORT RANGE SOLUTIONS CONTINUE TO INDICATE POTENTIAL FOR A LOW CLOUD LAYER NEAR KCDS UNTIL MID-MORNING. OTHERWISE MID CLOUD LAYER WILL FURTHER ERODE WITH MOSTLY FLAT LATE AFTERNOON CUMULUS DEVELOPING. LOW LEVEL WINDS WILL GRADUALLY TURN FROM EAST TO MORE SOUTH OR SOUTHEAST COMPONENT LATER TODAY. RMCQUEEN PREV DISCUSSION... /ISSUED 356 AM CDT TUE JUN 28 2011/ SHORT TERM... A MESO-SCALE CONVECTIVE SYSTEM CONTINUES TO EDGE EAST THROUGH THE EASTERN TEXAS PANHANDLE EARLY THIS MORNING...WITH A MODEST MCV ACROSS THE EXTREME SOUTHERN PANHANDLE NEAR TULIA. THE RAIN PART OF THIS SYSTEM HAS SHIFTED ALMOST ENTIRELY NORTH OF THE LUBBOCK FORECAST AREA...WITH SHOWER PROSPECTS DROPPING FURTHER BEFORE DAYBREAK PER LATEST SHORT TERM SOLUTIONS. OUTFLOW/FRONTAL BOUNDARY ACCELERATED SOUTHWARD AS EXPECTED EARLY THIS MORNING BUT HAS SINCE STARTED TO SLOW AND WEAKEN OVER OUR EXTREME SOUTHERN ZONES. LOW LEVEL WINDS SHOULD BACK TO THE EAST EARLY TODAY BEFORE COMING QUICKLY AROUND TO THE SOUTH OR SOUTHEAST AGAIN BY MIDDAY. EARLY DAY CLOUDS WILL PROVIDE WELCOME SHADING AND DELAY SURFACE WARMING MANY AREAS TODAY...INCLUDING POTENTIALLY A LOW CLOUD LAYER NEAR THE NORTHERN ROLLING PLAINS. BY AFTERNOON...HOWEVER...SUNSHINE SHOULD BE ON THE INCREASE AND TEMPERATURES ARE EXPECTED TO RECOVER BACK CLOSE TO THE CENTURY MARK ON THE CAPROCK...AND 2 TO 5 DEGREES OVER THAT OVER THE ROLLING PLAINS. THIS SLIGHTLY LESS HOT AIRMASS WILL ALLOW US TO NOT EXTEND THE HEAT ADVISORY. AFTERNOON HEATING...HOWEVER... WILL...LEAD TO ANOTHER LATE AFTERNOON AND EARLY EVENING FIELD OF VERY HIGH-BASED CUMULUS CLOUDS WITH SOME SOLUTIONS TRYING TO BREAK OUT ISOLATED MOIST CONVECTION OVER THE EXTREME SOUTHEAST PANHANDLE. WE WILL INDICATE THIS SLIM CHANCE AS WELL IN OUR GRIDDED FORECASTS FOR LATER TODAY. OTHERWISE LOOKING FOR ANOTHER TYPICALLY MILD SUMMER NIGHT COMING UP. RMCQUEEN LONG TERM... HOT AND DRY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE LONG TERM FORECAST. THE UPPER RIDGE WILL CONTINUE TO AMPLIFY A BIT ON WEDNESDAY IN RESPONSE TO THE DEEP CLOSED UPPER LOW MOVING ONSHORE ON THE WEST COAST. THURSDAY AND FRIDAY APPEAR TO BE THE HOTTEST DAYS WITH THE UPPER RIDGE ENTRENCHED OVER THE AREA. THE RIDGE WILL THEN BECOME A BIT MORE ELONGATED WITH ZONAL FLOW ACROSS THE NORTHERN PORTION OF THE US. THE HIGHEST HEIGHTS WILL MOVE EAST THROUGH THE WEEKEND BUT WILL BEGIN TO BUILD OVER THE FOUR CORNERS BY EARLY NEXT WEEK. EXPECT THE HOT TEMPERATURES TO CONTINUE THROUGH THE WEEKEND UNDER THIS FLOW. WILL CONTINUE TO GO SEVERAL DEGREES ABOVE GUIDANCE TEMPERATURE NUMBERS. THE HEIGHTS BUILDING TO THE WEST OF THE AREA WILL SWING LOW LEVEL FLOW TO THE SOUTHEAST DRAWING INCREASING LOW LEVEL MOISTURE INTO THE REGION. THIS MAY MODERATE TEMPERATURES A BIT BY THE FIRST WEEK IN JULY BUT STILL ABOVE NORMAL. THE 00Z ECMWF BRINGS A TROPICAL SYSTEM CURRENTLY IN THE BAY OF CAMPECHE INTO WEST TEXAS FOR JULY 4 BUT NO OTHER MODEL GUIDANCE IS ANYWHERE NEAR THIS SCENARIO. NAEFS GUIDANCE INDICATES COOLER TEMPERATURES ARRIVING BY THE SECOND WEEKEND IN JULY THOUGH STILL ABOVE AVERAGE. JDV FIRE WEATHER... INCREASING GUSTY SOUTHERLY WINDS THIS AFTERNOON WITH TEMPERATURES WARMING BACK CLOSE TO 100 DEGREES ON THE CAPROCK WILL CAUSE ELEVATED FIRE DANGER...ESPECIALLY FOR WESTERN AND NORTHERN AREAS WHICH SAW THE MOST OVERNIGHT LIGHTNING ACTIVITY. WE ARE ISSUING A FIRE DANGER STATEMENT VALID FOR THIS AFTERNOON AND EARLY EVENING. RMCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 99 67 103 67 101 / 10 0 0 0 0 TULIA 100 71 104 71 103 / 0 0 0 0 0 PLAINVIEW 99 70 103 71 102 / 0 0 0 0 0 LEVELLAND 101 69 103 69 102 / 0 0 0 0 0 LUBBOCK 102 73 104 72 104 / 0 0 0 0 0 DENVER CITY 101 68 103 68 103 / 0 0 0 0 0 BROWNFIELD 101 68 103 69 103 / 0 0 0 0 0 CHILDRESS 104 77 110 77 107 / 10 0 0 0 0 SPUR 103 76 106 74 105 / 0 10 0 0 0 ASPERMONT 105 78 108 76 106 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 703 AM CDT TUE JUN 28 2011 TXZ021>044-291215- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 703 AM CDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWESTERN TEXAS PANHANDLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320299, 320298.